Swallowing Suppository: What will Happen?

Short Answer: If you accidentally swallow a suppository, you may have nausea, vomiting, and diarrhea, as it contains ingredients that are not meant to be taken orally.

A suppository is a solid dosage form that is designed to be inserted into the rectum or vagina, where it dissolves or melts and releases the medication.

Suppositories are used to treat various conditions, such as constipation, fever, nausea, pain, and inflammation.

If you accidentally swallow a suppository, you may experience some gastrointestinal irritation and discomfort, such as nausea, vomiting, and diarrhea.

This is because it contains ingredients that are not meant to be taken orally, such as waxes, fats, or glycerin.

These ingredients can cause indigestion, laxative effects, or even choking if they get stuck in your throat.

Glycerin, for example, can draw water into your intestines and cause loose stools or cramps.

It can also irritate your stomach lining and make you feel sick.

Glycerin is a common ingredient in suppositories for constipation, such as Dulcolax or Fleet.

It is quite uncommon to swallow a suppository, as they are usually clearly labeled and packaged differently from oral medications.

However, some people may mistake them for candies, especially children or older adults with cognitive impairment.

You can try to prevent any serious complications by drinking plenty of water and contacting your doctor or poison control center as soon as possible.

They can advise you on what to do next, depending on the type and amount of suppository you swallowed.

You may need to induce vomiting, take activated charcoal, or seek medical attention.

To avoid accidental swallowing, you should store your suppositories in a safe and secure place, away from children and pets.

You should also read the instructions carefully and follow them exactly.

Do not take suppositories by mouth, even if you have trouble inserting them rectally or vaginally.

Finally, remember, suppositories are meant to be used only as directed by your doctor or pharmacist.

They can be effective and convenient for certain conditions, but they can also cause harm if swallowed.

Was this article helpful?
YesNo

About the Author

Abdur Rahman Choudhury

Abdur Rahman Choudhury is a nutrition coach with over 7 years of experience in the field of nutrition.

He holds a Bachelor's (B.Sc.) and Master's (M.Sc.) degree in Biochemistry from The University of Burdwan, India. He was also involved with a research project about genetic variations in the CYP11A gene among PCOS and Metabolic Syndrome patients.

He has completed the following online courses: Stanford Introduction to Food and Health by Stanford University (US) through Coursera, Certificate in Nutrition from Fabulous Body Inc. (US), Lose Weight and Keep It Off certificate course from Harvard Medical School (US), and Nutrition and Disease Prevention by Taipei Medical University (Taiwan) through FutureLearn.

Abdur currently lives in India and keeps fit by weight training and eating mainly home-cooked meals.

Leave a Comment